What is hypoglycemia and how to deal with it
Hypoglycemia – a drop in blood glucose to a critical level – is an unpleasant condition familiar to every person with diabetes. It is important to understand the mechanisms of its development in order to quickly and correctly bring your body back to normal. In general, hypoglycemia is considered to be a decrease in blood glucose to 3.9 mmol / l and below. But sometimes the symptoms of hypa (as diabetics call hypoglycemia) can also appear with normal or even high sugars. Such a reaction occurs in a person with high glycated hemoglobin, whose body is accustomed to high SC (blood sugar).
Symptoms of hypoglycemia
Hypoglycemia is one of the acute complications of diabetes. Its symptoms are divided into two types.
Symptoms associated with the production of adrenaline . It is produced by our adrenal glands as a defense mechanism to raise blood glucose. Because of this, we can feel:
- trembling in the body
- skin pallor,
- cold sweat,
- nausea ,
- numbness of fingers, lips, tongue
There are also symptoms associated with the signals that the brain gives us :
- slurred speech
- weakness, drowsiness,
- strange behavior,
- unsteady gait,
- lapses in consciousness
- hearing problems,
- nightmares in my sleep
- in severe cases, convulsions throughout the body and loss of consciousness.
It is important for a person with diabetes to remember that the signs of incipient hypa are not always the same. Therefore, for any incomprehensible sensations or even one symptom of hypa , it is better to immediately check your SC with a glucometer .
Causes of hypoglycemia
It is important to know the causes of hypoglycemia in order to avoid them if possible. These include:
1. Wrong dose of insulin. That is, if the dose of insulin is large for the amount of carbohydrates that a person eats. Keeping a diabetic diary is important to keep track of the trend and promptly adjust insulin doses. Thanks to the entries in it, you can not only stop hypa , but notice, for example, that it occurs every day after dinner (then you need to add carbohydrates or reduce the dose of insulin for dinner) or after sports (then you need to either eat more before training, or reduce the dose insulin) , etc.
2. Insulin administration and skipping meals. It happens that a person injected insulin and forgot or did not have time to eat. Or if vomiting occurs immediately after a meal, and insulin has already been injected.
3. Prolonged and intense physical activity. Here the risk of hypa remains throughout the day and at night.
4. Drinking alcohol. On the one hand, the feeling of intoxication is very similar to the symptoms of hypa , and they can simply be overlooked. On the other hand, alcohol does not allow the liver to secrete glucose, as it does all the time when there is no alcohol in the body.
5. Mistakes in injections. Instead of a long one, they accidentally introduced a short one – which happens not so rarely, unfortunately.
6. Frequent hypoglycemia. If a person is often hypnotic , the symptoms of a decrease in SC become less pronounced, and glucose reserves are depleted in the liver for “ self-rescue ”.
How to properly manage hypoglycemia
If a person is conscious, it is important for him to take 15 g of simple carbohydrates as soon as possible: sweet drinks, dextrose, sugar, honey , etc. After 15 minutes, the SC should be checked with a glucometer . If the decline continues, take another 15 g of carbohydrates.
If a person has lost consciousness, you must immediately call an ambulance and be sure to report that we are talking about a person with diabetes. At this time, those who are close to the diabetic can give him an intramuscular injection of glucagon, if any.
Emergency doctors usually give an intravenous injection of glucose in such situations, and the person wakes up “at the end of the needle.” In severe cases, hospitalization is offered.
Why does blood sugar rise sharply after hypa ?
Hypoglycemia is often followed by hyperglycemia. This is how the body responds to low blood glucose by “forcing” the muscles and liver to release their glucose stores into the blood. It is “stored” in them in the form of glycogen in order to maintain the desired level of SC at night and for emergency situations to reduce it.
Due to the fact that hypoglycemia is stressful for the body, when it happens, the adrenal glands secrete the hormones cortisol and adrenaline, which are contrainsular . They contribute to the transition of glycogen to glucose. At the same time, the pancreas can secrete the hormone glucagon, which is also involved in the breakdown of glycogen. All this leads to high sugars after hypoglycemia. Blood sugar in such a situation can rise within a few hours, and decrease badly and slowly.